Oregon, 2006

High Wind in Oregon, March 1 to 2, 2006

March 1 to 2, 2006 · NWS MFR · 12 events in 2 counties and zones

A High Wind Warning was issued for Oregon zones ORZ021/022 at 1354 PST on 02/28/06, effective from 0400 PST until 2200 PST on 03/01/06. lt was extended until 02/0400 PST at 01/1957 PST.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for Oregon zones ORZ021/022 at 1354 PST on 02/28/06, effective from 0400 PST until 2200 PST on 03/01/06. lt was extended until 02/0400 PST at 01/1957 PST. It was cancelled at 02/0350 PST. The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 1, 3:14 AM PST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 1, 3:14 AM PST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
314 AM PST WED MAR 1 2006

.DISCUSSION...MODELS CONTINUE ON TRACK WITH WITH THE TIMING OF THE
NEXT SEVERAL SYSTEMS...WITH SOME VARIATION ON STRENGTH. BOTH THE
GFS AND NAM HAVE BACKED OFF ON THE 80+KT WING AT 850 MB TODAY ALONG
THE COAST...BUT WITH 65 TO 75 KT...EVEN WITH THE DIRECTION BEING
SOUTH...THE COAST MAINLY SOUTH OF BANDON SHOULD STILL REACH HIGH
WIND WARNING CRITERIA AS SHOWERS TRANSLATE SOME OF THESE WINDS DOWN
TO THE SURFACE. MODELS ARE BACKING THIS SYSTEMS TIMING BACK A BIT...
WITH BEST PRECIP NOT COMING WELL INLAND UNTIL LATE THIS AFTERNOON.
RDD-MFR GRADIENT OF 8MB WITH 700 MB WINDS WELL IN EXCESS OF 50KT
FROM THE SOUTH SUPPORT A HIGH WIND WARNING FOR THE SHASTA VALLEY
TODAY AS WELL...BUT WITH MODEL SOUNDINGS NOT SHOWING AN INVERSION
AT 700 MB WILL KEEP WINDS BELOW ADVISORY FOR THE ROGUE VALLEY. NEXT
CONSIDERATION FOR TODAY...PRECIP AND SNOW. COLD AIR IS ALREADY
BEING ENTRAINED INTO THE SOUTHERLY FLOW ON FIRST BAND OF CLOUDS
COMING ONSHORE THIS MORNING WITH LIGHTNING ACTIVITY SHOWING ON THE
LINE. AS COLD POOL ALOFT MOVES INTO THE REGION LATE THIS AFTERNOON
SNOW LEVELS WILL RANGE FROM 2000 FEET JUST INLAND FROM THE COAST TO
3500 FEET ALONG THE CASCADES BY LATE THIS EVENING. WITH BRAD AREA
OF DIVERGENCE ALOFT AND SW SURFACE TO 700 MB STRONG FROM THE SW
PROVIDING STRONG OROGRAPHIC LIFT...FEEL THE ETA12 QPF VALUE ARE
VERY REASONABLE...ESPECIALLY LOOKING AT THE QPF TOTALS FROM THE LAST
SYSTEM TO COME THROUGH THE REGION.

.EXTENDED DISCUSSION
THE WET AND WINDY PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD
WITH A STRONG UPPER TROUGH REMAINING OFFSHORE THROUGH THE PERIOD. A
COLD FRONT WILL APPROACH THE COAST SATURDAY...BUT IT WILL STALL
ALONG THE COAST FOR A WHILE BEFORE IT FINALLY MOVES INLAND SUNDAY
EVENING.  ANOTHER WEAKER FRONT WILL FOLLOW IT ONSHORE MONDAY NIGHT.

&&

.AVIATION...BRIEF PERIOD OF VFR BEFORE THE NEXT SYSTEM
MOVES INTO THE COAST THIS MORNING BRINING WIDESPREAD MVFR...STRONG
WINDS...AND RAIN. INLAND VFR CONDITIONS WITH BROKEN TO OVERCAST MID
CLOUDS THIS MORNING WITH AREAS OF MVFR SPREADING INLAND OVER THE WEST
SIDE THIS AFTERNOON.

&&

WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...FLORENCE TO
      CA BORDER 0-60 NM THROUGH SATURDAY AFTERNOON.
     GALE WARNING THROUGH 7AM...FLORENCE TO CA BORDER 0-60 NM.
     STORM WARNING 7AM THROUGH THIS AFTERNOON...FLORENCE TO CA
     BORDER 0-60 NM.
     HIGH WIND WARNING...SOUTH CENTRAL AND CURRY COUNTY COAST THROUGH
     THIS EVENING.
     WINTER STORM WARNING 6 PM THROUGH NOON THURSDAY...OR ZONES 24
     AND 28.

CA...WINTER STORM WARNING 6 PM THROUGH NOON THURSDAY...CA ZONES
     80 > 83.
     HIGH WIND WARNING FOR THE SHASTA VALLEY NOON THROUGH
     MIDNIGHT...ZONE 081.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH SATURDAY
     AFTERNOON...OR BORDER TO PT ST GEORGE 0-60 NM.
     GALE WARNING THROUGH 7AM...OR BORDER TO PT ST GEORGE 0-60 NM.
     STORM WARNING 7AM THROUGH THIS AFTERNOON...OR BORDER TO PT ST
     GEORGE 0-60 NM.

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
SVEN
Hazardous weather outlook, Feb 28, 4:28 PM PST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
428 PM PST TUE FEB 28 2006

PZZ350-353-356-011400-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
542 AM PST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING IN EFFECT FROM THIS EVENING. SEE COASTAL WATERS
FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE WARNING CONTINUES THROUGH WEDNESDAY MORNING. STORM FORCE WINDS
EXPECTED WEDNESDAY AFTERNOON.

ORZ021-022-024-011400-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-EASTERN CURRY COUNTY
AND JOSEPHINE COUNTY
542 AM PST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WIND WARNING...SOUTH CENTRAL AND CURRY COUNTY COAST WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING

WINTER STORM WATCH WEDNESDAY EVENING THROUGH THURSDAY MORNING ABOVE
1500 FEET

CAZ080-082-083-011400-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
542 AM PST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT ABOVE 3000 FEET. SEE WINTER WEATHER MESSAGE FOR
DETAILS.

WIND ADVISORY FOR THE SHASTA VALLEY...WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING

BUNKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
March 1, 5:00 AM PST
Where
Curry County Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
March 1, 6:00 AM PST to 11:59 PM PST
Where
Curry County Coast forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Brookings Coastal Pilot reported numerous trees down, one of which caused major damage to a house under construction. A dugout roof was also ripped off by winds at a local baseball field.

High Wind, South Central Oregon Coast

When
March 1, 6:15 AM PST
Where
South Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured sustained
Reported by
DEPT OF HIGHWAYS
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, South Central Oregon Coast

When
March 1, 6:15 AM PST
Where
South Central Oregon Coast forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, South Central Oregon Coast

When
March 1, 6:25 AM PST
Where
South Central Oregon Coast forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
DEPT OF HIGHWAYS
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, South Central Oregon Coast

When
March 1, 6:25 AM PST
Where
South Central Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Port Orford.

High Wind, Curry County Coast

When
March 1, 12:10 PM PST
Where
Curry County Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Reported at Flynn Prairie.

High Wind, South Central Oregon Coast

When
March 1, 1:10 PM PST
Where
South Central Oregon Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Reported at Long Prairie

High Wind, Curry County Coast

When
March 1, 1:10 PM PST
Where
Curry County Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Reparted at Flynn Prairie.

High Wind, Curry County Coast

When
March 1, 6:00 PM PST
Where
Curry County Coast forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
March 1, 8:07 PM PST
Where
Curry County Coast forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Reported by spotter 1SE Brookings.

High Wind, Curry County Coast

When
March 2, 12:00 AM PST
Where
Curry County Coast forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495044, 5495147, 5495047, 5495048, 5495049, 5495050, 5495145, 5495052, 5495146, 5495045, 5495051, 5495046.